Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Perturbations and Stability of Rotating Stars. I. Completeness of Normal Modes

J. Dyson and B. F. Schutz
Proceedings of the Royal Society of London. Series A, Mathematical and Physical Sciences
Vol. 368, No. 1734 (Nov. 13, 1979), pp. 389-410
Published by: Royal Society
Stable URL: http://www.jstor.org/stable/79876
Page Count: 22
  • Read Online (Free)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Perturbations and Stability of Rotating Stars. I. Completeness of Normal Modes
Preview not available

Abstract

Linear adiabatic perturbations of a differentially rotating, axisymmetric, perfect-fluid stellar model have normal modes described by a quadratic eigenvalue problem of the form (λ 2A+λ B+C)ξ =0, where A and C are symmetric operators, B antisymmetric, and ξ the Lagrangian displacement vector. We study this problem and the associated time evolution equation. We show that, in the Hilbert space H′, whose norm is square-integration weighted by A, the operators A-1B and A-1C are anti-selfadjoint and selfadjoint, respectively, when restricted to vectors ξ belonging to a particular but arbitrary axial harmonic. We then find bounds on the spectrum of normal modes and show that any initial data in the domain of C leads to a solution whose growth rate is limited by the spectrum and which can be expressed in a certain weak sense as a linear superposition of the normal modes. The normal modes are defined more precisely in terms of parallel projection operators associated with each isolated part of the spectrum. The quadratic eigenvalue problem can be reformulated in the space $H^{\prime}\oplus H^{\prime}$ (initial data space, or phase space) as a linear eigenvalue problem for an operator T, the generator of time evolution. This operator is not selfadjoint in $H^{\prime}\oplus H^{\prime}$ but it is selfadjoint in a Krein space (an indefinite inner-product space) formed by equipping $H^{\prime}\oplus H^{\prime}$ with the symplectic inner product. The normal modes are its eigenvectors and generalized eigenvectors.

Page Thumbnails

  • Thumbnail: Page 
389
    389
  • Thumbnail: Page 
390
    390
  • Thumbnail: Page 
391
    391
  • Thumbnail: Page 
392
    392
  • Thumbnail: Page 
393
    393
  • Thumbnail: Page 
394
    394
  • Thumbnail: Page 
395
    395
  • Thumbnail: Page 
396
    396
  • Thumbnail: Page 
397
    397
  • Thumbnail: Page 
398
    398
  • Thumbnail: Page 
399
    399
  • Thumbnail: Page 
400
    400
  • Thumbnail: Page 
401
    401
  • Thumbnail: Page 
402
    402
  • Thumbnail: Page 
403
    403
  • Thumbnail: Page 
404
    404
  • Thumbnail: Page 
405
    405
  • Thumbnail: Page 
406
    406
  • Thumbnail: Page 
407
    407
  • Thumbnail: Page 
408
    408
  • Thumbnail: Page 
409
    409
  • Thumbnail: Page 
410
    410